Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 124, NWS Topeka, KS

June 12, 2022Marshall County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 12, 2022, 8:12 AM CDT for Marshall County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2022, 8:12 AM CDT (13:12 UTC)
Expired
Jun 12, 2022, 8:45 AM CDT
In force
33 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marshall County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 1.2 hours before the alert went out and 369 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-683 J/kg
Mixed-layer LCL
2532 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:15 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 12, 6:15 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
615 AM CDT Sun Jun 12 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 241 AM CDT Sun Jun 12 2022

Key Messages:

- Potential for dangerous heat continues today

- Thunderstorm chances return midweek

Discussion:

High dewpoints and very warm temperatures aloft still spell a
potential for dangerous heat today, although cloud cover from
decaying storms to the west and broad lift this afternoon may
hold temperatures below their full potential. Will continue the
heat advisory as conditions will be very muggy and winds will
again be pretty light, and the less mixing that occurs, the more
afternoon humidity we'll retain.

Storms are expected to form over high terrain in CO/WY early this
afternoon, with additional DCI possible across the High Plains
where an approaching trough will add upper support to an unstable
afternoon environment. The transition to southwesterly flow across
the High/Northern Plains will steer the majority of thunderstorm
activity north of the forecast area, but cold pool dynamics could
allow storms to briefly enter the northwest forecast area before
pushing off into south central Nebraska. Any storms that enter the
forecast area have the potential to be severe, but the overall
probability of this occurring is low (10-20%).

Hot temperatures are expected again Monday and Tuesday, but better
mixing should reduce dewpoints and bring breezier conditions, both
which will make it feel less oppressive than yesterday and today.
Heat indices (and air temperatures, in central KS) do approach
105 degrees Monday, so an additional day may need to be added to
the heat advisory for Monday afternoon.

Thunderstorm chances return as early as Tuesday night when a deep
upper low begins lifting slowly into the far Northern Plains and
enhances southwest flow across the region. The highest chances for
storms will be at night, as the LLJ may be the best forcing for
initiation. A cold front will then begin to sag southward into the
region, bringing an additional focus for thunderstorm development
whenever frontal passage occurs (currently looking like the
Thursday afternoon or evening time frame). Slightly cooler but
still quite warm conditions are expected midweek through the end
of the forecast period as the flow transitions from broadly ridged
to more southwesterly, although the ridge shows some signs of re-
strengthening over the central Plains near the end of the period
(next weekend).

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 615 AM CDT Sun Jun 12 2022

VFR conditions are expected through the TAF period. High clouds
will increase in coverage this morning, as anvil blowoff from
decaying storms to the west and more robust storms to the north
move into the area. Winds will gradually increase out of the
southeast, reaching speeds around 8-10 kts by this afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for KSZ008>012-020>024-026-034>040-054>056-058-059.

&&

DISCUSSION...Laflin
AVIATION...Laflin
Hazardous weather outlook, Jun 12, 3:03 AM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
303 AM CDT Sun Jun 12 2022

KSZ008>012-020>024-026-034>040-054>056-058-059-130815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
303 AM CDT Sun Jun 12 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight

Heat indices of 105 to 108 degrees are expected this afternoon for
the majority of the outlook area. A Heat Advisory is in effect.

There is a small (10-20 percent) chance for strong to severe
storms in north central Kansas this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat indices and air temperatures will approach 105 degrees again
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:04 PM CDTTornado WarningTOPGeary, Pottawatomie, Riley, Wabaunsee26 min
Jun 11, 7:09 PM CDTSevere Thunderstorm WarningTOPClay, Washington51 min
Jun 11, 7:26 PM CDTTornado WarningTOPGeary, Morris, Pottawatomie, Riley, Wabaunsee34 min
Jun 11, 7:39 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPGeary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee51 min
Jun 11, 7:42 PM CDTSevere Thunderstorm WarningTOPClay33 min
Jun 11, 7:53 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley37 min
Jun 11, 8:29 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPLyon, Morris, Wabaunsee46 min
Jun 11, 8:52 PM CDTSevere Thunderstorm WarningTOPLyon38 min
Jun 11, 9:00 PM CDTTornado WarningTOPLyon30 min
Jun 11, 9:38 PM CDTSpecial Weather StatementTOPLyon37 min
Jun 12, 8:40 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha35 min
Jun 12, 9:10 AM CDTSevere Thunderstorm WarningTOPBrown, Nemaha35 min
Jun 12, 9:30 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.